Emerging data suggest that the 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors (statins) offer important benefits for the large population of individuals at high risk for coronary heart disease. This population encompasses a sizable portion of individuals who are also at high risk for drug-drug interactions due to their need for multiple medications. In general, statins are associated with a very small risk for myopathy (which may progress to fatal or nonfatal rhabdomyolysis); however, the potential for-drug-drug interactions is known to increase this risk in specific high-risk groups. The incidence of myopathy associated with statin therapy is dose related and is increased when statins; are used in combination with agents that share common metabolic pathways. Of particular concern is the potential for interactions with other lipid-lowering agents such as fibrates and niacin (nicotinic acid), which may be used in patients with mixed lipidemia, and with immunosuppressive agents, such as cyclosporine, which are commonly used in patients after transplantation. Clinicians should be alert to the potential for drug-drug interactions to, minimize the risk of myopathy during long-term statin therapy in patients at high risk for coronary heart disease

Risk for Myopathy With Statin Therapy in High-Risk Patients / C.M. Ballantyne, A. Corsini, M.H. Davidson, H. Holdaas, T.A. Jacobson, E. Leitersdorf, W. März, J.P. Reckless, E.A. Stein.. - In: ARCHIVES OF INTERNAL MEDICINE. - ISSN 0003-9926. - 163:5(2003), pp. 553-564.

Risk for Myopathy With Statin Therapy in High-Risk Patients

A. Corsini
Secondo
;
2003

Abstract

Emerging data suggest that the 3-hydroxy-3-methylglutaryl coenzyme A (HMG-CoA) reductase inhibitors (statins) offer important benefits for the large population of individuals at high risk for coronary heart disease. This population encompasses a sizable portion of individuals who are also at high risk for drug-drug interactions due to their need for multiple medications. In general, statins are associated with a very small risk for myopathy (which may progress to fatal or nonfatal rhabdomyolysis); however, the potential for-drug-drug interactions is known to increase this risk in specific high-risk groups. The incidence of myopathy associated with statin therapy is dose related and is increased when statins; are used in combination with agents that share common metabolic pathways. Of particular concern is the potential for interactions with other lipid-lowering agents such as fibrates and niacin (nicotinic acid), which may be used in patients with mixed lipidemia, and with immunosuppressive agents, such as cyclosporine, which are commonly used in patients after transplantation. Clinicians should be alert to the potential for drug-drug interactions to, minimize the risk of myopathy during long-term statin therapy in patients at high risk for coronary heart disease
HMG-CoA reductase; gemfibrozil, combination therapy; coronary-heart-disease; renal-transplant recipients; expanded clinical-evaluation; average cholesterol levels; drug-interactions; cardiac transplantation;concomitant use; P-glycoprotein
Settore BIO/14 - Farmacologia
Article (author)
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/2434/182146
Citazioni
  • ???jsp.display-item.citation.pmc??? 59
  • Scopus 384
  • ???jsp.display-item.citation.isi??? 309
social impact